Alert archive / Florida / Areal Flood Advisories in 2021

Areal Flood Advisory 2, NWS Key West, FL

July 6, 2021Monroe County, Florida

NWS Key West, FL issued this areal flood advisory at Jul 6, 2021, 8:34 AM EDT for Monroe County, Florida. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 8:34 AM EDT (12:34 UTC)
Expired
Jul 6, 2021, 10:45 AM EDT
In force
2 hr
Issued by
NWS Key West, FL
Area
Storm-based polygon

County Monroe County, FL

The radar

The Key West radar (KBYX), 1 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2730 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

739 
WGUS82 KKEY 061234
FLSKEY

Flood Advisory
National Weather Service Key West FL
834 AM EDT Tue Jul 6 2021

FLC087-061445-
/O.NEW.KKEY.FA.Y.0002.210706T1234Z-210706T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Florida Keys in Monroe FL-
834 AM EDT Tue Jul 6 2021

The National Weather Service in Key West has issued a

* Flood Advisory for...
  Lower Keys in Monroe County in Florida...

* Until 1045 AM EDT.

* At 834 AM EDT, National Weather Service Meteorologist detected 
  heavy rain. Minor flooding is expected to begin shortly in the 
  advisory area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key, 
  Key Haven, Fleming Key, Geiger Key, Sunset Key and Shark Key.

This includes the following highways...
	US 1 between mile markers 0 and 8.

Additional rainfall amounts of 2 to 4 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where the water covers the 
roadway. The water depth may be too great to allow your car to cross 
safely.

If you observe flooding, contact your Key West National Weather 
Service office at 3 0 5...295...1 3 1 6...extension 3.

&&

LAT...LON 2466 8165 2459 8160 2458 8160 2447 8178
      2459 8187

$$

SDR
1 follow-up statement
363 
WGUS82 KKEY 061357
FLSKEY

Flood Advisory
National Weather Service Key West FL
957 AM EDT Tue Jul 6 2021

FLC087-061445-
/O.CON.KKEY.FA.Y.0002.000000T0000Z-210706T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Florida Keys in Monroe FL-
957 AM EDT Tue Jul 6 2021


At 957 AM EDT, National Weather Service Meteorologist detected heavy 
rain. Minor flooding is ongoing in the advisory area. Between 2 and 
4 inches of rain have fallen.

Some locations that will experience flooding include...
  Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key, 
  Key Haven, Fleming Key, Geiger Key, Sunset Key and Shark Key.

This includes the following highways...
	US 1 between mile markers 0 and 13.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where the water covers the 
roadway. The water depth may be too great to allow your car to cross 
safely.

If you observe flooding, contact your Key West National Weather 
Service office at 3 0 5...295...1 3 1 6...extension 3.

&&

LAT...LON 2466 8165 2459 8160 2458 8160 2447 8178
      2459 8187

$$

SDR/BT

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this areal flood advisory went out at Jul 6, 6:19 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 6:19 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Key West FL
619 AM EDT Tue Jul 6 2021

.DISCUSSION...
Elsa has emerged over the Florida Straits and resides about 50
miles southwest of Key West. Elsa continues to move north
northwest at around 12 mph. The main rain shield is now moving
into the Lower and Middle Keys. Earlier overnight, rain bands out
ahead of Elsa brought squally showers and tropical storm force
wind gusts across most of the island chain. Highest wind gust
report over the water came from Sand Key Light which reported a 54
knot or 62 mph gust. Highest wind gust over land occurred at the
Key West Airport with a gust of 43 knots or 50 mph.

Elsa will continue to trek north northwest passing between Key
West and the Dry Tortugas over the next few hours. Conditions
will be quickly deteriorating across the island chain, especially
across the Lower Keys. Tropical storm force sustained winds are
expected in the Lower Keys, with possible frequent tropical storm
force wind gusts in the Middle and Upper Keys. A flood watch
remains in effect through this afternoon for the Lower and Middle
Keys. This is in response to convective allowing model (CAM) and
global model guidance suggesting a band of very heavy rainfall may
setup over a portion of the island chain this morning. Current
rainfall totals expected are 3 to 5 inches with locally up to 8
inches possible. With that said, more recent CAM guidance
suggests that the western end of the Lower Keys could see even
higher amounts. This however depends on where the heaviest band
will set up exactly. We will continue to monitor the situation.
Regardless if amounts exceed current guidance, the daily
precipitation record will likely be broken for at least Key West.
In 1986, the daily record rainfall of 1.65 inches was recorded in
Key West. Meanwhile, the precipitation record at Marathon for
today is 1.20 inches, set in 1988, which has a decent chance of
being broken.

Conditions will improve by this afternoon and evening as Elsa
exits our CWA to the northwest. An Atlantic ridge will build back
in across the Florida Peninsula tonight and Wednesday. This ridge
will largely dictate the forecast for the balance of the week,
with below to near normal rain chances and near to or slightly
above temperatures expected.

&&

.MARINE...
Tropical Storm Warning remains in effect for the coastal waters
west of Craig Key. A Small Craft Advisory is in effect for the
coastal waters east of Craig Key. Marine conditions are quickly
deteriorating across the western waters as Tropical Storm Elsa has
emerged into the Straits of Florida. Elsa is moving north
northwest at 10 knots. The core of Elsa will pass between Key
West and Dry Tortugas this morning before moving into the deep
Gulf waters. Elsa is forecast to move out of waters entirely to
the northwest by this afternoon/early evening. The main rain
shield and envelop of sustained tropical storm force winds is
across the western Straits of Florida and moving into the Hawk
Channel waters. Meanwhile, outer rain bands associated with Elsa
are moving across the eastern waters. These bands are producing
squally weather with tropical storm force wind gusts.

Marine conditions will steadily improve this afternoon and
tonight as Elsa lifts out of the area. Thereafter, a subtropical
ridge builds across the Florida Peninsula with gentle to moderate
east to southeast breezes expected Wednesday through at least
Saturday.

&&

.AVIATION...
Tropical Storm Elsa is located about 50 miles southwest of Key West
and will pass west of the island during the next few hours. Heavy
downpours and tropical storm force winds (35-40 kts, gusts to 50
kts) will affect the Key West terminal this morning. Heavy squalls
and gusts near tropical storm force are expected for the Marathon
terminal. Conditions will begin to improve in the afternoon as Elsa
pushes away from the Keys.

&&

.CLIMATE...
In 1986, the daily record rainfall of 1.65" was recorded in Key
West. Precipitation records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.

 Flood Watch for FLZ077-078.

 Coastal Flood Advisory for FLZ078.

GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.

 Small Craft Advisory for GMZ031- 042-052-072.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....NB
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 6, 5:57 AM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
557 AM EDT Tue Jul 6 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-071000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
557 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical Storm Elsa will pass just west of Key West early this
morning, then continue moving north-northwest into the
southeastern Gulf of Mexico today.

The risk for multiple weather hazards continues for portions of the
Florida Keys today, including heavy rainfall with the potential
for significant flooding, tropical storm force winds, mainly in
squalls in the Lower Keys, isolated tornadoes, treacherous marine
conditions, and coastal flooding.

Please refer to the latest Hurricane Local Statement, Flood Watch
and Coastal Hazard Message issued by the National Weather Service
office in Key West for additional detailed information.

A Small Craft Advisory is in effect for Florida Bay, and the
Straits of Florida and Hawk Channel east of Craig Key, due to
southerly winds of 20 to 25 knots, and seas up to 8 feet in the
eastern Straits.

Small Craft Advisories may be required for portions of the
Florida Keys coastal waters tonight, with southerly winds
gradually decreasing as Elsa moves northward across the eastern
Gulf of Mexico.

Isolated to scattered thunderstorms are expected today and
tonight. The primary thunderstorm hazards will be strong winds and
lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms will be possible through the period. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 6, 3:02 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
302 AM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     TROPICAL STORM   5 W BOCA CHICA CHANNEL  24.57N 81.80W
07/06/2021                   LOWER KEYS IN MONR FL   MESONET

            A SOUTH SOUTHEAST WIND GUST OF 37 KNOTS, OR 43 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT THE KEY
            WEST COAST GUARD STATION AT 209 AM EDT.

0150 AM     TROPICAL STORM   2 SW BIG COPPITT KEY    24.58N 81.68W
07/06/2021                   LOWER KEYS IN MONR FL   ASOS

            A SOUTHEAST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
            RECORDED BY THE KEY WEST NAVAL AIR STATION ASOS AT 150 AM
            EDT.

0150 AM     TROPICAL STORM   10 SW KEY WEST          24.46N 81.88W
07/06/2021                   GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 43 KNOTS, OR 50 MPH, AND A
            1-MINUTE SUSTAINED WIND SPEED OF 34 KNOTS, OR 39 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 150 AM EDT.

0131 AM     TROPICAL STORM   4 WSW BOCA CHICA        24.56N 81.76W
07/06/2021                   LOWER KEYS IN MONR FL   ASOS

            A SOUTH SOUTHEAST WIND GUST OF 43 KNOTS, OR 50 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            131 AM EDT.

1254 AM     TROPICAL STORM   2 WSW KEY WEST          24.56N 81.81W
07/06/2021                   LOWER KEYS IN MONR FL   OTHER FEDERAL

            A SOUTH SOUTHEAST WIND GUST OF 34 KNOTS, OR 39 MPH, WAS
            RECORDED BY THE NOAA NATIONAL OCEAN SERVICE WEATHER
            STATION AT 1254 AM EDT.

&&

JAM
Local storm report, Jul 6, 5:45 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
545 AM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TROPICAL STORM   4 SW BOCA CHICA         24.55N 81.75W
07/06/2021                   GMZ044             FL   ASOS

            A SOUTHEAST WIND GUST OF 39 KNOTS, OR 45 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            205 AM EDT.

0210 AM     TROPICAL STORM   10 SW KEY WEST          24.46N 81.88W
07/06/2021                   GMZ044             FL   C-MAN STATION

            A SOUTHEAST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 210 AM EDT.

0223 AM     TROPICAL STORM   14 NW KEY WEST          24.71N 81.93W
07/06/2021                   GMZ033             FL   MESONET

            A SOUTHEAST WIND GUST OF 40 KNOTS, OR 46 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET STATION AT SMITH
            SHOAL LIGHT AT 223 AM EDT.

0330 AM     TROPICAL STORM   10 SW KEY WEST          24.46N 81.88W
07/06/2021                   GMZ044             FL   C-MAN STATION

            A EAST SOUTHEAST WIND GUST OF 36 KNOTS, OR 42 MPH, WAS
              RECORDED BY THE SAND KEY C-MAN STATION AT 330 AM EDT.

&&

KR
Local storm report, Jul 6, 6:46 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
646 AM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     TROPICAL STORM   14 NW KEY WEST          24.71N 81.93W
07/06/2021                   GMZ033             FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
            LIGHT AT 538 AM EDT.

0550 AM     TROPICAL STORM   10 SW KEY WEST          24.46N 81.88W
07/06/2021                   GMZ044             FL   C-MAN STATION

            AN EAST-SOUTHEAST WIND GUST OF 44 KNOTS, OR 50 MPH, AND A
            1-MIN SUSTAINED WIND SPEED OF 35 KNOTS, 40 MPH, WAS
            RECORDED BY THE SAND KEY C-MAN STATION AT 550 AM EDT.

0618 AM     TROPICAL STORM   KEY WEST                24.56N 81.78W
07/06/2021                   LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            AN EAST-SOUTHEAST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS
            RECORDED AT THE FLORIDA KEYS NWS RSOIS AT 618 AM.

0624 AM     TROPICAL STORM   5 W BOCA CHICA CHANNEL  24.57N 81.80W
07/06/2021                   LOWER KEYS IN MONR FL   MESONET

            A SOUTH-SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT US COAST
            GUARD SECTOR KEY WEST AT 624 AM EDT.

&&

SDR
Local storm report, Jul 6, 8:11 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
811 AM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     TROPICAL STORM   3 WSW NILES CHANNEL BRI 24.65N 81.48W
07/06/2021                   LOWER KEYS IN MONR FL   CO-OP OBSERVER

            AN EAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY
            THE CO-OP OBSERVER AT CUDJOE KEY AT 613 AM EDT.

0623 AM     TROPICAL STORM   4 SW BOCA CHICA         24.55N 81.75W
07/06/2021                   GMZ044             FL   ASOS

            A SOUTHEAST WIND GUST OF 41 KNOTS, OR 47 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            623 AM EDT.

0629 AM     TROPICAL STORM   2 SW BIG COPPITT KEY    24.57N 81.68W
07/06/2021                   LOWER KEYS IN MONR FL   ASOS

            A SOUTH-SOUTHEAST WIND GUST OF 40 KNOTS, OR 46 MPH, FROM
            THE SOUTHEAST WAS RECORDED BY THE KEY WEST NAVAL AIR
            STATION ASOS AT 629 AM EDT.

0720 AM     TROPICAL STORM   2 SW BIG COPPITT KEY    24.58N 81.68W
07/06/2021                   LOWER KEYS IN MONR FL   ASOS

            A SOUTHEAST WIND GUST OF 34 KNOTS, OR 40 MPH, WAS
            RECORDED BY THE KEY WEST NAVAL AIR STATION ASOS AT 720 AM
            EDT.

0726 AM     TROPICAL STORM   5 WSW BOCA CHICA CHANNE 24.55N 81.79W
07/06/2021                   LOWER KEYS IN MONR FL   OTHER FEDERAL

            A WIND GUST OF 43 KNOTS, OR 49 MPH, FROM THE SOUTHEAST

            WAS RECORDED BY THE FLORIDA KEYS NWS RSOIS AT 726 AM EDT.

0729 AM     TROPICAL STORM   4 WSW BOCA CHICA        24.56N 81.76W
07/06/2021                   LOWER KEYS IN MONR FL   ASOS

            A SOUTHEAST WIND GUST OF 42 KNOTS, OR 48 MPH, WAS
            RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT
            729 AM EDT.

&&

KR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:28 PM EDTSpecial Marine WarningKEY32 min
Jul 5, 11:32 PM EDTSpecial Weather StatementKEYMiami-Dade28 min
Jul 6, 10:40 AM EDTAreal Flood AdvisoryKEYMonroe110 min
Jul 6, 12:23 PM EDTAreal Flood AdvisoryKEYMonroe38 min

Nearby

Areal Flood Advisories in Florida, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.